Digoxin toxicity: check the magnesium level!
May 23, 2013, 4:46 pm
Digoxin Toxicity with Normal Digoxin and Serum Potassium Levels: Beware of Magnesium, the Hidden Malefactor. Rao MPR et al. J Emerg Med 2013 May 16 [Epub ahead of print]
This case report from Oman describes at 66-year-old woman (inexplicably described as “elderly”) who presented to hospital with one day of nausea, vomiting, abdominal distress, and palpitations. Her medications included furosemide, spironolactone, digoxin, carvedilol, lisinopril, metformin, and calcium. Initial EKGs showed evidence of junctional tachycardia and digoxin effect.
The treating physicians initially considered digoxin toxicity, but were nonplussed when testing showed that both the digoxin and the serum potassium levels were “normal”. [Digoxin = 2.4 nmol/L; potassium = 3.9 mmol/L] However, further testing revealed significant hypomagnesemia. [Serum magnesium = 0.39 mmol/L, with normal = 0.65-1.25] After magnesium repletion with 2 g given over 60 minutes, the increased automaticity resolved, and her EKG showed a sinus rhythm at a rate of 70 beats per minute. No digoxin immune Fab was administered.
In the discussion of this case, the authors touch on the following important points:
- Enhanced automaticity and impaired conduction are hallmarks of digoxin toxicity.
- Hypokalemia and hypomagesemia sensitize the myocardium to digoxin
- Digoxin toxicity can be precipitated by conditions such as hypokalemia, hypomagnesemia or hypothyroidism, even if the digoxin level is “normal”.
- Administration of magnesium is contraindicated in patients with bradycardia, AV block, or severe renal failure.
Note that although a serum digoxin level of 2.4 nmol/L is technically “therapeutic” [reference level 1.9-2.6 nmol/L], some recent commentators have recommended lowering the upper therapeutic level by about 50%.
The key take-home lessons:
- Do not depend solely on laboratory values to diagnose digoxin toxicity.
- If digoxin toxicity is suspected, check the magnesium level.